Idaho, 2017

Lightning Strike in Idaho, June 28, 2017

June 28, 2017 · NWS OTX · 1 event in 1 county or zone

A thunderstorm near Coeur D'Alene during the evening of June 28th produced a lightning bolt that struck a house and set it on fire. Quick response by the fire department saved most of the house, but damage to the home was estimated at 50 thousand dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A thunderstorm near Coeur D'Alene during the evening of June 28th produced a lightning bolt that struck a house and set it on fire. Quick response by the fire department saved most of the house, but damage to the home was estimated at 50 thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 28, 3:30 PM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 28, 3:30 PM PST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
430 PM PDT Wed Jun 28 2017

.SYNOPSIS...
Showers and isolated thunderstorms will move across Northeast
Washington and the Idaho Panhandle this evening. Beginning
Thursday, the weather will be dry and mild through the remainder of
the week. The weekend will see continued dry weather but warmer
temperatures. Monday and Tuesday have the potential to be dry and
breezy raising concerns for grass fires heading into July Fourth.

&&

.DISCUSSION...
Tonight through Friday: Showers and thunderstorms are developing
on schedule over the northern mountains. This activity is expected
to continue to increase. A weather disturbance coming down from BC
will provide support for these storms and help them to move
southward into the eastern Columbia Basin and the rest of the
Panhandle. Again, due to lack of shear, these storms should not be
strong. Gusty winds and small hail will be the biggest impacts
from them. Northwest winds in the lee of the Cascades will blow
all night.

For Thursday, much quieter weather is on tap. Only isolated
mountain showers are expected, and with very weak winds aloft,
these showers won't go anywhere. Meanwhile, the winds will
decrease significantly. Friday will see temperatures warm about 5
degrees under sunny skies.  RJ

Saturday through Wednesday: The main impacts for this period will be
mainly the dry and windy conditions across the basin and some
isolated thunderstorms along the Canadian border over the
weekend.

Saturday and Sunday: A dry shortwave trof will push the region on
Saturday will break down the ridge and bring increased winds
across the basin for the afternoon with gusts in the upper 20s
mainly in the Leeside of the Cascades and Waterville Plateau.
Winds will decrease slightly on the Sunday but still be breezy.

Monday through Wednesday: A stronger trof will push the region on
Monday and bring bring another round of breezy winds for the
Columbia Basin strongest winds will along the Cascades with gust
potential into the low 30s. The rest of the basin can expect some
winds in the range of the mid 20s.

Temperatures for this period will be in the range of 80s to low
90s for highs and in the 50s for lows. /JDC

&&

.AVIATION...
00Z TAFS: Showers and thunderstorms will continue to develop this
evening over the northern mountains and move to the southeast.
This could impact the KGEG/KSFF/KCOE terminals, most likely KCOE,
with gusty winds and pea-sized hail. To the south, KPUW and KLWS
could see the remnants of these showers later this evening.
There's an outside chance of an MVFR cig at KPUW Thursday morning.
Only enough confidence to put a Scattered deck in the TAF at this
point. KMWH and KEAT will remain VFR with gusty winds this
evening, diminishing overnight. The winds at KMWH should keep the
wildfire smoke to the south. But on Thursday, a wind shift to the
southeast could bring smoke into KEAT in the afternoon. RJ

&&

.FIRE WEATHER...
Red Flag warning remains in effect until 8pm for the Wenatchee
area due to Wind/RH combination. Winds will continue to blow all
night in exposed areas but humidity levels should rise into the
40-50% range overnight. Winds will decrease Thursday morning and
remain light through Friday. For the weekend expect afternoon
evening winds to increase a bit. A dry cold will bring breezy
winds to the area on Monday.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  82  60  87  60  87 /  30   0   0   0   0   0
Coeur d'Alene  52  80  55  85  57  85 /  50   0   0   0   0  10
Pullman        52  78  54  85  57  84 /  40   0   0   0   0   0
Lewiston       58  85  59  93  62  90 /  10   0   0   0   0   0
Colville       51  84  54  88  57  89 /  20   0   0   0  10  20
Sandpoint      48  78  50  83  54  83 /  50   0   0   0  10  10
Kellogg        50  76  53  83  55  82 /  60  10   0   0   0  10
Moses Lake     56  88  59  94  61  92 /   0   0   0   0   0   0
Wenatchee      59  88  63  91  63  89 /   0   0   0   0   0   0
Omak           54  87  57  91  60  91 /  20   0   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     Central Cascade Valleys (Zone 677)-East Washington Northern
     Columbia Basin (Zone 673).

&&
Hazardous weather outlook, Jun 28, 3:57 AM PST, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
457 AM PDT Wed Jun 28 2017

IDZ001>004-026-027-WAZ031>038-041>044-291200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
457 AM PDT Wed Jun 28 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

The radar

The Spokane radar (KOTX), 66 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kootenai

When
June 28, 6:50 PM PST to 6:55 PM PST
Where
Kootenai County, 2.32 mi SE of Coeur D Alene
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
47.659, -116.741

Lightning set fire to a home on Lake Coeur D'Alene during the evening of June 28th.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707889.